New Mexico, 2019

High Wind and Strong Wind in New Mexico, November 29 to 30, 2019

November 29 to 30, 2019 · NWS ABQ · 16 events in 12 counties and zones

The record breaking winter storm that impacted New Mexico over the Thanksgiving holiday exited into the Great Plains on November 30, 2019. A potent surface pressure gradient in the wake of this system produced strong west winds across all of central and eastern New Mexico.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The record breaking winter storm that impacted New Mexico over the Thanksgiving holiday exited into the Great Plains on November 30, 2019. A potent surface pressure gradient in the wake of this system produced strong west winds across all of central and eastern New Mexico. Most areas from the Continental Divide to the Rio Grande Valley reported peak wind gusts of 40 to 50 mph while locations across eastern New Mexico experienced wind gusts of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 29, 10:37 AM MST, 23 minutes earlier.

Area forecast discussion, Nov 29, 10:37 AM MST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1037 AM MST Fri Nov 29 2019

.AVIATION...
18Z TAF CYCLE
MVFR/IFR cigs and vis to persist well into the afternoon with areas
of fg across eastern NM with low cigs through central NM and a
fropa bringing the next wave of -rasn into western NM this hour. The
fropa will progress in the RGV to KABQ and KSAF by 19Z-21Z bringing
vis reductions. This front will lose much of its associated
precipitation as it moves into the eastern plains this afternoon, but
a strong uptick in sw/wsw winds will follow at all TAF locations
lasting through the end of the TAF period. Vis and cigs are also
expected to improve through the night.

24

&&

.PREV DISCUSSION...318 AM MST Fri Nov 29 2019...
.SYNOPSIS...
Another storm system and associated cold front will sweep west to
east across the state today, bringing gusty winds and another round
of moderate to heavy snow for the northern and western mountains.
Strong winds continue along and east of the central mountain chain
Saturday, with any lingering snowfall ending across the northern
mountains Saturday morning. Temperatures will warm into the early
part of the week, but another storm system arriving mid-week could
bring a round of high elevation snow and valley rain across western
and northern New Mexico.

&&

.DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...
Another batch of precipitation, mostly rain, sweeping from southwest
to northeast over central and eastern NM at this time. Isolated and
very brief, as they are fast moving, thunderstorms have been noted
over the southeast and east central plains with this batch, but
appear to be exiting the state shortly. Some instability forecast
along the central mountain chain later today, but did not include any
thunder in the forecast, as it is not expected to be the most
impactful element. Areas of fog or freezing fog will be more
noticable early this morning with some locally dense fog reported at
this hour at Clines Corners and Ruidoso airport. Not terribly
confident in the current dense fog advisory, as light precipitation
seems to be at least temporarily improving visibilities. May end up
canceling it in the next hour or two. Otherwise, have added a couple
of zones in west central/nw NM along the Contdvd to the winter
weather advisory.

Also going ahead with a high wind watch for portions of the central
mountain chain and eastern plains, starting when the current winter
highlights expire for the Sangre de Cristo mts and continuing
through Saturday afternoon. Today's winter highlights will likely
cover wind impacts in the west and north, with the watch kicking in
once the snow tapers off. Succeeding shifts will need to fine tune,
but guidance suggests gusts to around 60 mph are possible.

Calmer and warmer weather forecast for Sunday and Monday.

LONG TERM...SUNDAY THROUGH FRIDAY...
A slight warming trend will begin Sunday as a ridge builds over the
state, but high temperatures will still be 5 to 10 degrees below
normal. Monday and Tuesday will be near to above normal for this time
of year. The next storm arrives Wednesday, as an upper-level trough
tracks over the state from California, but some differences exist as
far as timing. Both the ECMWF and GFS now show the low developing
into a closed low at the surface, although the ECMWF shows a low
that's slightly deeper. It looks to be another round of high
elevation snow and valley rain across northern and western New
Mexico. Models seem to be in good agreement that a ridge will
traverse over the state for the early part of the weekend.
Temperatures will be near to slightly below normal from mid- week
through the remainder of next week.

31

&&

.FIRE WEATHER...
Wetting precipitation will continue today and tonight over western
and northern New Mexico as another storm system and associated cold
front sweeps over the region from west to east. This system will
bring colder air, so snow levels will lower during the afternoon and
evening. Snow is expected to taper off over the west by early
Saturday, with spotty snow continuing Saturday over the northern
peaks. Very strong winds will be associated with this system, this
afternoon through Saturday over the higher terrain and especially
along the central mountain chain across the northeast and east
central plains. Below normal temperatures today through Sunday will
transition closer to or even above normal Monday and Tuesday with
potential for a cool down and mountain precipitation the middle of
next week as another upper low swings over the state.

Vent rates improve today and Saturday. Widespread poor ventilation
will return Sunday through Tuesday, with localized fair to
good rates Wednesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening for the
following zones... NMZ203>206-216.

Winter Storm Warning until 11 PM MST this evening for the following
zones... NMZ202-208-210-211-213>215.

High Wind Watch from this evening through Saturday afternoon for
the following zones... NMZ212-215-221>223-227>237.

High Wind Warning until 8 PM MST this evening for the following
zones... NMZ226.

&&
Hazardous weather outlook, Nov 29, 3:16 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MST Fri Nov 29 2019

NMZ201>241-301200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
316 AM MST Fri Nov 29 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Another round of mountain snow across northern and western New
Mexico, valley rain, fog/ patchy freezing fog early this morning
across central New Mexico, and gusty winds are set to arrive today
with a Pacific cold front. Winds along and east of the central
mountain chain with gusts up to 65 mph will lead to hazardous travel
conditions. Moderate to heavy snow along the Interstate 40 corridor
will likely impact travel.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Lingering snowfall over the northern mountains may cause slick road
conditions during the morning hours Saturday. Additionally, strong
winds will impact areas along and east of the central mountain chain
with gusts between 60 to 65 mph. Hazardous travel conditons and
isolated power outages can be expected.

Temperatures warm Sunday through Tuesday as a ridge builds over the
state, but a storm system mid-week could bring another round of high
elevation snow and valley rain across western and northern New
Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

31

In the hours before

Local storm report, Nov 29, 10:53 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1053 AM MST FRI NOV 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 10 S BINGHAM            33.75N 106.37W
11/29/2019  M59 MPH          SOCORRO            NM   MESONET

            WHITE SANDS MISSILE RANGE - NORTH OSCURA PEAK.

&&

EVENT NUMBER ABQ201903011

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Middle Rio Grande Valley/Albuquerque Metro Area

When
November 29, 11:00 AM MST to 1:00 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

A potent cold front surged through the Albuquerque metro area around the noon hour on November 29th. A sudden burst of strong west winds produced minor damage to trees, power lines, and roadway signs throughout the metro, with localized power outages reported. Damage amounts are a rough estimate for several power lines and a couple road signs.

High Wind, South Central Mountains

When
November 29, 1:45 PM MST to November 30, 8:00 PM MST
Where
South Central Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Locations across Capitan and Ruidoso reported peak wind gusts between 58 mph and 62 mph for several hours. No damage was reported.

High Wind, South Central Mountains

When
November 29, 2:15 PM MST to November 30, 2:15 AM MST
Where
South Central Mountains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The Sierra Blanca airport reported periodic sustained winds up to 41 mph for several hours.

High Wind, Southwest Chaves County

When
November 29, 2:30 PM MST to November 30, 12:00 PM MST
Where
Southwest Chaves County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

The Dunken RAWS reported periodic high wind gusts in the wake of a potent cold front.

High Wind, Sandia/Manzano Mountains Including Edgewood

When
November 30, 3:00 AM MST to 11:00 AM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Peak wind gusts up to 65 mph were reported around Sandia Park.

High Wind, Far Northeast Highlands

When
November 30, 7:10 AM MST to 1:10 PM MST
Where
Far Northeast Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

The Raton airport reported sustained winds between 40 mph and 46 mph for several hours.

High Wind, Union County

When
November 30, 7:45 AM MST to 9:30 AM MST
Where
Union County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

A weather station near Sedan reported a peak wind gust up to 61 mph.

High Wind, Johnson and Bartlett Mesas Including Raton Pass

When
November 30, 8:30 AM MST to 9:30 AM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Public
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

A public weather station near Capulin reported sustained winds up to 43 mph.

High Wind, Curry County

When
November 30, 9:00 AM MST to 2:00 PM MST
Where
Curry County forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
ASOS
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Sustained winds between 40 mph and 53 mph were reported for several hours in the Clovis area.

High Wind, Curry County

When
November 30, 9:00 AM MST to 1:00 PM MST
Where
Curry County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Peak wind gusts up to 70 mph were reported at the Clovis landfill. Cannon AFB and the Clovis airport reported peak winds near 60 mph.

High Wind, Central Highlands

When
November 30, 9:10 AM MST to 11:30 AM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported a peak wind gust up to 59 mph.

High Wind, Far Northeast Highlands

When
November 30, 9:40 AM MST to 11:00 AM MST
Where
Far Northeast Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

The Raton airport reported a peak wind gust up to 63 mph.

High Wind, Quay County

When
November 30, 9:45 AM MST to 12:55 PM MST
Where
Quay County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

The Tucumcari airport reported sustained winds up to 41 mph.

High Wind, Roosevelt County

When
November 30, 10:20 AM MST to 2:35 PM MST
Where
Roosevelt County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

The Dora mesonet site reported sustained winds between 40 mph and 46 mph for several hours.

High Wind, Northeast Highlands

When
November 30, 11:10 AM MST to 11:20 AM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

A peak wind gust up to 58 mph was reported near Tecolotito.

High Wind, Roosevelt County

When
November 30, 12:05 PM MST to 12:25 PM MST
Where
Roosevelt County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

The Dora mesonet site reported a peak wind gust up to 60 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858318, 858313, 858315, 858321, 858323, 858328, 858343, 858338, 858325, 858327, 858331, 858330, 858336, 858333, 858342, 858334.